Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Caribou, ME

July 7, 2000Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 7, 2000, 7:26 PM EDT for Penobscot County, Maine. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2000, 7:26 PM EDT (23:26 UTC)
Expired
Jul 7, 2000, 8:15 PM EDT
In force
49 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:36 PM EDTHail 0.75East Corinth, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2000-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2000-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 072329
SVRCAR
MEC019-080015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
726 PM EDT FRI JUL 7 2000

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...BANGOR...DEXTER

* UNTIL 815 PM EDT

* AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM WITH LARGE HAIL OVER EXETER MOVING SOUTHEAST AT 
20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STETSTON AT 733 PM EDT
  KENDUSKEAG AT 740 PM EDT
  ETNA AT 750 PM EDT
  HAMPDEN AND HERMON AT 800 PM EDT

IF SEVERYE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING 
AWAY FROM WINDOWS. DEADLY LIGHTNING AND VERY HEAVY RAIN WILL 
ACCOMPANY THIS STORM.

$$

LAT...LON 4515 6906 4504 6931 4466 6903 4476 6875

HEWITT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:15 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 3:15 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT FRI JUL 7 2000

SYNOPSIS: A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY ACROSS
THE REGION TONIGHT AND SATURDAY. THEN LOOK FOR A WEAK RIDGE TO BUILD
ACROSS THE REGION EARLY SUNDAY BEFORE LOW PRESSURE APPROACHES AGAIN
FROM THE WEST LATER IN THE DAY.

TECHNICAL DISCUSSION: MODELS HAVE INITIALIZED FAIRLY WELL WITH LATEST
WV LOOP INDICATING IMPRESSIVE SHORT WAVE MOVING SOUTH THROUGH THE ST.
LAWRENCE VALLEY. ASSOCIATED COLD POOL ALOFT HAS INTERACTED WITH LOW
LEVEL THETA-E GRADIENT (AS PER LAPS ANALYSIS) CAUSING AREA OF SHOWERS
AND THUNDERSTORMS FROM MAINLY NORTHEAST THROUGH DOWNEAST MAINE THIS
AFTERNOON. LITTLE IN THE WAY OF FLOW ALOFT...THUS CELLS HAVE BEEN
SLOW TO MOVE CAUSING LOCALLY VERY HEAVY RAINFALL IN ADDITION TO
SMALL HAIL.

MODELS INDICATING INSTABILITY WEAKENS WILL LOSS OF HEATING AND
CAPES LOWERING LATER TONIGHT. WILL CONTINUE MENTION SCT TSTMS EARLY
THEN SHOWERS LIKELY ACROSS THE NORTH TONIGHT. FOR DOWNEAST WILL GO
WITH SCATTERED ACTIVITY OVERNIGHT.

TROUGH ALOFT SHIFTS ACROSS THE CWA DURING SATURDAY AND MOVES INTO
THE MARITIMES WHILE WEAK RIDGING MOVES IN SATURDAY NIGHT. MODELS
INCREASE INSTABILITY WITH CAPES RISING TO AOA 200 J/KG IN ADDITION
TO INCREASING VV'S ACROSS THE AREA SATURDAY AFTERNOON. WILL INTRODUCE
MENTION OF TSTMS AGAIN ACROSS THE CWA FOR SATURDAY.

WEAK RIDGING BUILDS ACROSS THE CWA SATURDAY NIGHT AND EARLY SUNDAY.
EXPECT SKIES TO BE PC WITH PATCHY FOG DEVELOPING WITH PLENTY OF LOW
LEVEL MOISTURE REMAINING IN PLACE.

MODELS DIFFER SLIGHTLY ON SPEED OF NEXT SYSTEM APPROACHING FROM
THE WEST LATER SUNDAY. AVN FASTER THAN ETA WITH INCREASING CLOUDS
AND INTRODUCING POPS OVER THE CWA SUNDAY AFTERNOON. WILL LEAN WITH
THE ETA MODEL HOLDING OFF PCPN UNTIL SUNDAY NIGHT. APPEARS WEAK OVER-
RUNNING SITUATION SETTING UP THUS WILL FCST CHANCE OF RAIN SUNDAY
NIGHT.

EXTENDED: MODELS HOLD ON TO TROUGH ACROSS THE REGION DURING THE
BEGINNING OF NEXT WEAK BEFORE RIDGE ALOFT BUILDS ACROSS THE REGION
FOR MIDWEEK. WILL KEEP MENTION OF SHOWERS AS SHORT WAVES MOVE
THROUGH THE TROUGH FOR THE BEGINNING OF WEEK...THEN DRY IT OUT AND
WARM IT UP FOR MIDWEEK.

COASTAL WATERS: WEAK OFFSHORE FLOW TO PREVAIL WITH NO HEADLINE
CRITERIA EXPECTED THROUGH SATURDAY.

CCF: CAR WB 051/066 049/071 053 0175-     333/444/00/08
     BGR EB 053/072 052/077 056 0154-     333/333/00/07

.CAR...NONE.

FITZSIMMONS

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.